Alert archive / Kansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 48, NWS Wichita, KS

May 26, 2000Marion County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 26, 2000, 4:35 PM CDT for Marion County, Kansas. It was in force for 55 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 26, 2000, 4:35 PM CDT (21:35 UTC)
Expired
May 26, 2000, 5:30 PM CDT
In force
55 min
Issued by
NWS Wichita, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Marion County, KS

The radar

The Wichita radar (KICT), 69 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 26, 4:45 PM CDTThunderstorm Wind 52 EPeabody, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.6 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2000-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2000-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 221 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
619 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
221 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

406 
WUUS53 KICT 262135
SVRICT
KSC115-262230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 530 PM CDT.

* AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES NORTHWEST OF BURNS...OR ABOUT 26 MILES
  NORTHWEST OF EL DORADO...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR BURNS AROUND 445 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  DAMAGING WINDS GREATER THAN 60 MILES AN HOUR...

STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR MARION
COUNTY UNTIL 530 PM CDT.

LAT...LON 3822 9707 3808 9713 3808 9683 3821 9685

HOWERTON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:51 PM CDT, 44 minutes earlier.

Area forecast discussion, May 26, 3:51 PM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
351 PM CDT FRI MAY 26 2000

FCST CONCERNS...
SVR WX EARLY THIS EVE AND HVY RAFL/FLOOD POTNL INTO TNGT...
CHCS OF CNVTN INTO SAT FOR SERN KS...
SVR WX WL AGAIN AFFECT PART OF THE MEMORIAL DAY WEEKEND...THIS TIME
AT THE BEGINNING OF THE HOLIDAY WEEKEND. IMPRESSIVE UPR LO CIRC ACRS
NWRN KS EARLY THIS AFTN AND ASSOCD COLD POOL ALOFT HAS RESULTED IN
VRY UNSTABLE AMS AND SVR CNVTN ALREADY ACRS CNTRL KS JUST S OF SFC
WRMFNT. THIS FEATURE APPEARS MUCH STGR THAN PROGD BY THE MODELS AND
SHUD CONT TO SUPPORT STG/SVR CNVTN INTO THE EARLY EVE AS IT MOVS
ENEWD ACRS NRN KS/ERN NE. QUESTION BCMS HOW THE REMAINDER OF THE
TNGT PD WL PLAY OUT REGARDING ADDTNL TSRA/SVR CHCS. THE MAIN UPR
TROF SEEN ON SATL WV IMAGERY THIS AFTN ACRS THE ROCKIES WAS ALSO
SEEMINGLY UNDERPLAYED BY THE MODELS. THIS UPR TROF WL MOV EWD ACRS
THE PLAINS LATER TNGT/EARLY SAT AND MAY PROMOTE ANOTHER ORGANIZED
CNVTV CLUSTER OF STMS ACRS THE CWA. SOME QUESTION THOUGH AS TO HOW
POSBL STM DVLPMT FURTHER S ACRS THE SRN PLAINS LATER THIS EVE MAY
AFFECT EXTENT/SVR NATURE OF CNVTN LATER IN THE NGT AND THE HVY RAFL
POTNL. CONSIDERING ANTECEDENT HVY/FLOODING RAINS LAST NGT ACRS
HARPER AND SUMNER COUNTIES AND VRY LO FFG...WL ISSUE A FFA FOR THOSE
COUNTIES TNGT.

SAT...A LRG MCS TNGT ACRS ERN KS/NRN OKLA MAY BE SUFFICIENT TO PUSH
FNT AND RAIN CHCS OUT OF THE CWA FASTER THAN ONE MIGHT XPCT. HOWEVER
WL KEEP A CHC OF TSRA ACRS SCNTRL/SERN KS AT LEAST FOR THE MRNG.
SOME LO LVL DRYING WL TAKE PLACE BHND MID/UPR TROF PASSAGE SAT NGT
INTO SUNDAY. UPR RDG PROGD TO BUILD EWD ACRS THE CNTRL PLAINS LATER
SUNDAY INTO MON WITH RETURN OF HEAT AND HUMIDITY TO CLOSE OUT THE
HOLIDAY WEEKEND. WARMER AIR ALOFT HOWEVER SHUD KEEP THUNDER CHCS
AT BAY...SO WL KEEP FCST DRY SUNDAY/MON.

EXTENDED FCST...THE MRF HAS VERIFIED BEST OF LATE AND WL CONT TO
LEAN TWD ITS FCST SOLN THRU EARLY NEXT WEEK. THE ECMWF CONTS ITS
BIAS OF LATE...IN BEING TOO STG WITH PAC NW S/WVS AND AMPLIFYING
UPR TROFS AS THEY DROP SEWD ACRS THE MDWST. THE LATEST SHORT RANGE
MODELS AT 48HRS ALSO SHOW MORE RDGG AT H5 WITH A WKR INITIAL S/W
MOVG INTO WA/BC WHICH WOULD GIVE LESS CREDENCE TO THE ECMWF. THE
PERIODIC NWLY FLO PTRN ON PERIPHERY OF THE UPR RDG COULD ARGUE A
SLGT CHC OF CNVTN THRUT THE EXTENDED FCST. FOR NOW WL HILITE THE
BEST CHC...ALBEIT SLGT...FOR MON NGT/EARLY TUE.

FCSTID = 13/DARMOFAL
ICT   66  84  60  91 /  30  30   0   0
HUT   64  83  59  91 /  30  30   0   0
EWK   65  83  59  90 /  30  30   0   0
EQA   67  84  59  90 /  30  30   0   0
WLD   67  85  61  90 /  30  40   0   0
RSL   59  82  56  92 /  30  10   0   0
GBD   61  83  57  92 /  30  10   0   0
SLN   63  83  57  91 /  30  10   0   0
MPR   64  83  58  91 /  30  10   0   0
CFV   68  86  61  90 /  30  40   0   0
CNU   68  85  60  90 /  30  40   0   0
K88   68  84  59  90 /  30  40   0   0

.ICT...FLASH FLOOD WATCH TONIGHT FOR KSZ091>092.

In the hours before

Local storm report, May 26, 10:36 AM CDT, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1036 AM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 AM    ANTHONY                   KS   FLOOD
05/26/00   HARPER                         LAW ENFORCEMENT REPORTED
                                          THAT SEVERAL COUNTY ROADS
                                          WERE UNDER WATER. TWO
                                          BRIDGES HAD BEEN WASHED
                                          OUT. THEY WERE SANDBAGGING
                                          AT ANTHONY LAKE. SEVERAL
                                          HOUSES HAD BEEN FLOODED.

CWH
Local storm report, May 26, 10:49 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1049 AM CDT FRI MAY 26 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0115 AM    CONWAY SPRINGS            KS   WIND DAMAGE
05/26/00   SUMNER                         A TRAINED WEATHER SPOTTER
                                          REPORTED THAT A 7 TO 8 INCH
                                          DIAMETER TREE LIMB WAS
                                          BLOWN DOWN.
Special weather statement, May 26, 11:56 AM CDT, 4 hours 39 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1156 AM CDT FRI MAY 26 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

THE SYNOPSIS:
AT MIDDAY LOW PRESSURE WAS LOCATED OVER NORTHWEST KANSAS...WITH
A WEAK WARM FRONT EXTENDING EAST ALONG I-70.  STRONGER WINDS ALOFT
WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING.  A COLD
FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT.

THERE IS A CHANCE OF THUNDERSTORMS BOTH THIS AFTERNOON AND TONIGHT
ACROSS THE ENTIRE AREA.  IT IS NOT CLEAR AT THIS TIME...EXACTLY WHEN
OR WHERE THUNDERSTORMS WILL DEVELOP...HOWEVER THERE IS A GOOD CHANCE
THAT AT LEAST A FEW WILL BE SEVERE.

SPECIAL WEATHER OBSERVATIONS ARE PLANNED FOR EARLY THIS AFTERNOON
WHICH SHOULD ALLOW A MORE REFINED OUTLOOK.  AN UPDATED HAZARDOUS
WEATHER OUTLOOK WILL BE ISSUED BETWEEN 2 PM AND 4 PM.

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
ACROSS THE ENTIRE AREA.

HOWERTON
Special weather statement, May 26, 2:07 PM CDT, 2 hours 28 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-270500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
207 PM CDT FRI MAY 26 2000

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

THE SYNOPSIS:
AT EARLY AFTERNOON...LOW PRESSURE WAS LOCATED OVER WESTERN KANSAS...
WITH A WEAK WARM FRONT EXTENDING EAST ALONG I-70.  STRONGER WINDS
ALOFT WILL MOVE ACROSS SOUTHERN KANSAS THIS AFTERNOON AND EVENING.
A COLD FRONT IS ALSO FORECAST TO SWEEP ACROSS THE AREA OVERNIGHT.

SEVERE THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS CENTRAL KANSAS
THROUGHOUT THE AFTERNOON.  GOLFBALL SIZED HAIL AND DAMAGING WINDS
ARE EXPECTED WITH THESE STORMS.  ISOLATED TORNADOES ARE POSSIBLE...
MAINLY ALONG AND NORTH OF I-70.

THE TORNADO THREAT IS LOWER THIS AFTERNOON ACROSS THE REMAINDER OF
THE AREA.  HOWEVER WIND PROFILES ARE FORECAST TO BECOME A LITTLE
MORE FAVORABLE FOR TORNADOES EARLY THIS EVENING OVER SOUTH CENTRAL
KANSAS.

A WIDESPREAD OR SIGNFICANT TORNADO OUTBREAK IS NOT EXPECTED.
HOWEVER SEVERE THUNDERSTORMS WITH GOLFBALL OR LARGER HAIL AND
DAMAGING WINDS ARE LIKELY.

IN ADDITION...LOCALLY HEAVY RAIN MAY CAUSE FLOODING OVER THE AREA
WHICH RECEIVED HEAVY RAIN LAST NIGHT.

SPOTTER ACTIVATION IS VERY LIKELY ACROSS CENTRAL AND SOUTH CENTRAL
KANSAS THIS AFTERNOON AND EVENING.

HOWERTON
Special weather statement, May 26, 4:05 PM CDT, 30 minutes before
KSZ032-033-047>053-O67>072-082-083-091>096-098>100-DDHHMM-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
405 PM CDT FRI MAY 26 2000

THE NATIONAL WEATHER SERVICE IN WICHITA IS ACTIVATING OUR
SKYWARN SPOTTER NETWORK.

A SKYWARN OPERATOR IS MONITORING AREA NETWORKS.

THE PRIMARY SKYWARN FREQUENCY IS 146.94 MHZ.

SECONDARY FREQUENCIES ARE ALSO BEING MONITORED ON 146.82 AND 145.13 MHZ.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:32 PM CDTSevere Thunderstorm WarningICTHarper43 min
May 25, 10:44 PM CDTSevere Thunderstorm WarningICTHarper46 min
May 25, 11:23 PM CDTSevere Thunderstorm WarningICTHarper37 min
May 25, 11:29 PM CDTFlash Flood WarningICTHarper3 hr
May 25, 11:57 PM CDTSevere Thunderstorm WarningICTHarper48 min
May 26, 12:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
May 26, 1:09 AM CDTSevere Thunderstorm WarningICTSedgwick, Sumner66 min
May 26, 1:20 AM CDTFlash Flood WarningICTEllsworth6 hr
May 26, 1:50 AM CDTSevere Thunderstorm WarningICTCowley55 min
May 26, 2:09 AM CDTFlash Flood WarningICTHarper6 hr
May 26, 2:21 AM CDTSevere Thunderstorm WarningICTChautauqua54 min
May 26, 2:46 AM CDTSevere Thunderstorm WarningICTElk59 min
May 26, 1:52 PM CDTSevere Thunderstorm WarningICTEllsworth23 min
May 26, 2:15 PM CDTSevere Thunderstorm WarningICTEllsworth30 min
May 26, 3:25 PM CDTSevere Thunderstorm WarningICTSaline65 min
May 26, 3:29 PM CDTSevere Thunderstorm WarningICTReno61 min
May 26, 3:44 PM CDTSevere Thunderstorm WarningICTHarvey46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.